Background. A veterinary euthanasia drug containing embutramide, mebezonium, tetracaine, and dimethylformamide (DMF; T-61® or Tanax®) may cause serious manifestations or even fatalities after self-poisoning. Immediate toxicity is mainly due to a general anesthetic and due to a neuromuscular blocking agent, while delayed hepatotoxicity seems related to the solvent DMF. The protective role of N-acetylcysteine (NAC) administration remains debatable.Material and methods.Two male veterinarians (50- and 44-year-old) attempted suicide by injecting T-61 in the precordial area for the first one, and by ingesting 50 mL for the second. Both received NAC (for 14 days in the first case and only for 20 h in the second). Urine was collected for the serial determination of DMF, N-methylformamide (NMF), and N-acetyl-S-(N- methylcarbamoyl)cysteine (AMCC).Results.Both patients developed only mild signs of liver injury. The metabolite of DMF, NMF, appeared rapidly in the urine, while a further delay was necessary for AMCC excretion. The kinetics of elimination of DMF and DMF metabolites were slightly slower than those reported in exposed workers.Conclusions.While both patients had a favorable outcome, there is no clear evidence that NAC could directly influence NMF and AMCC excretion. Further investigations of NMF and AMCC excretion, with and without NAC, would be indicated.
- Acute poisoning
ASJC Scopus subject areas